PD Drug Pergolide Pulled from U.S. Market: Implications for Patients and Their Families
On Thursday, March 29, the FDA announced that it would pull the Parkinson's drug pergolide, marketed under the name Permax and as generics, from the market as a result of persuasive evidence that it can lead to heart valve disease.
The Michael J. Fox Foundation spoke to Irene Hegeman Richard, MD, associate professor of neurology and psychiatry at the University of Rochester and a member of the Foundation's Scientific Advisory Board, about the decision to pull the drug and the best course of action for those who have taken it as part of a PD treatment regimen.
MJFF: What factors contributed to pergolide's being pulled from the market nearly 20 years after it was approved by the FDA in 1988?
IHR: It has become increasingly clear based on studies in the medical literature that pergolide is associated with cardiac valvular dysfunction. In 2002, the maker of Permax began packaging the drug with warning labels; in 2006, these warning labels were changed to boxed warnings, which are considered more serious.
The most recent paper, published in January in the New England Journal of Medicine, reported the results of a study in which echocardiograms done on patients taking dopamine agonists for Parkinson's disease were compared to those performed on a group of control subjects. The patients were taking either an ergot-derived dopamine agonist (pergolide or cabergoline, the latter of which is not approved for use in the United States) or one of the newer, non-ergot derived agonists (pramexipole, marketed as Mirapex, or ropinerole, marketed as Requip). This study showed that the patients taking pergolide or cabergoline had a significantly higher risk of valve disease than the control subjects.
The FDA has been reviewing the accumulating evidence in the literature. Regulators saw clear evidence of risk with no increased benefit associated with these drugs. The recent article in the New England Journal of Medicine was probably the tipping point leading to the decision to pull the drug from the market.
MJFF: What do we know about why or how these drugs cause valve problems?
IHR: Both pergolide and cabergoline are part of a class of drugs called ergot-derivatives. What is already well known about these drugs is that they cause a problem called fibrosis in various organs of the body. Fibrosis is a hardening of tissues that leads to the organs not functioning properly. We've known for a long time, for example, that ergot-derivatives can lead to pulmonary fibrosis, which is a hardening of lung tissue leading to lung disease. Now it is clear that these ergot-derivatives cause similar problems with heart valves.
There is a third ergot-derivative, bromocriptine, that may also be prescribed for Parkinson's disease. It has not been mentioned as part of the pergolide story, but anyone taking it may want to discuss the possible risk of cardiac valvular disease with their physician.
MJFF: What should someone do if they have been taking this drug?
IHR: As always, the very first thing to do is talk to your family physician or neurologist and not panic. The good news is that there are many other drugs that you can be switched to -- either one of the newer agonists or possibly a non-agonist, depending on your particular situation -- that can take the place of pergolide and provide the same benefits without the risk.
The medical literature shows that the risk of valve damage is related to dosage and length of time on the drug. In other words, the longer someone has taken the drug and the higher the dosage, the greater the risk of damage.
With valvular damage, it is possible to be affected but not to have any symptoms. For this reason, your doctor will most likely want to schedule an echocardiogram for you. This is a test that can reveal evidence of damage even if you are feeling fine. If your echocardiogram reveals evidence of damage, your doctor may refer you to a cardiologist.
MJFF: If there is valve damage, would someone need drugs or even surgery to correct the problem?
IHR: As a generalization, which should not be taken as medical advice, there is encouraging reason from the medical literature to believe that valve damage can be improved simply by discontinuing the drug. It has been documented in case reports of patients taking pergolide for PD and evidence related to other drugs associated with valve damage -- such as the diet drug combination known as "Fen/Phen" -- that simply discontinuing the drug may lead to improvement of the valvular problems.
If there is evidence of damage, it's likely that your doctor will schedule regular echocardiograms for you going forward to monitor changes or improvement over time.
For those with major damage, a drug or surgical intervention may be necessary; but as a generalization (which, again, should not be taken as medical advice), in my opinion that's unlikely if someone has not been experiencing symptoms up to this point.
NOTE: This information should not be taken as medical advice. It is crucial that care and treatment decisions related to Parkinson's disease and any other medical condition be made in consultation with a physician or other qualified medical professional.